Alert archive / Kansas / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 417, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 2, 1996, 9:15 PM CDT for Ford County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 2, 1996, 9:15 PM CDT (02:15 UTC)
- Expired
- Aug 2, 1996, 10:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Ford County, KS
The radar
The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 2, 9:47 PM CDT | Thunderstorm Wind 52 | Dodge City, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4150 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 7.9
- Supercell composite
- 29.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 030218 RRA SVRDDC KSC057-030315- BULLETIN - EAS ACTIVATION REQUESTED ...CORRECTION... SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 915 PM CDT FRI AUG 2 1996 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1015 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST KANSAS ...FORD COUNTY AT 914 PM A LINE OF SEVERE THUNDERSTORMS WAS LOCATED OVER CENTRAL FORD COUNTY...NEAR DODGE CITY. WINDS WERE GUSTING TO 58 MPH AT THE DODGE CITY AIRPORT. EXPECT STRONG THUNDERSTORM WINDS OF 60 MPH OR GREATER TO AFFECT MUCH OF FORD COUNTY THROUGH 945 PM. THIS IS A VERY DANGEROUS STORM. ACT QUICKLY. IF YOU ARE IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE. OTHERWI GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE. AVOID WINDOWS. ABANDON CARS AND MOBILE HOMES FOR A STURDIER BUILDING OR GE MCAVOY/STOUT &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:20 PM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, Aug 2, 3:20 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 317 PM CDT FRI AUG 2 1996 ...SHORT TERM... QSTN TNGT IS LOCATION AND EXTENT OF DVLPG CNVCTN. DDC RAOB MODIFIED FOR CURRENT TEMP/DWPT TRENDS AND UPSTRM ADVTN ALOFT GIVE CAPES OF ARND 4000 J/KG AND LI/S ARND MINUS 10. MSTR CONTS TO FOCUS ALG WK WRM OVR W KS WHILE LO LVL CNVGNT FLOW FM S-SE CONTS. SHR PROFILE STILL HAS GOOD VEERING THO SPEED SHR IS SMALL THUS XPCT ANY CNVCTN FIRING TO BE MCS LIKE...ESPLY AS MDT LLJ SETS UP LATER TNGT. NGM MDL OF CHOICE IN SHORT TERM AS PROFILER H5 WINDS AND VORT ALMOST IDENTICAL TO 6HR FCST FM NGM. THIS VORT MOVG SE ALG LO LVL CNVGNT ZN AND SHD FIRE TSTMS SOON. WL LIMIT BEST POPS TO WRN 2/3RDS OF ZNS ONLY THIS EVE AS SBSDNC/NVA CUTS OFF ACTIVITY LTR TNGT. MDL BRINGS WK PVA INTO RGN OVR THE FNT TWRDS MRNG AND WL CARRY SML POPS AGN THEN. AS TO WINDS/TEMPS...HIGH THETAE AIR PERSISTS AGN TNGT MOST AREAS THUS SL STICK WITH PERSISTENCE FCST. AS LLJ WORKS E AFT MDNGT WNDS TO DMNSH IN W AND INCR AND BECOME MORE SRLY IN ERN ZNS. ...LONG TERM... MODELS CONTINUE TO BE TOO AGRESSIVE IN TRYING TO WARM AND DRY OUT WESTERN KS OVER THE NEXT TWO DAYS. THIS IS ESPECIALLY TRUE OF THE AVN/ETA...BOTH OF WHICH PUSH OUR SFC TEMPS UP TO THE 100-105 RANGE BY SUNDAY...AND THIS IN DDC...NOT THE USUALLY BALMY FAR SW CWA. THIS WILL NOT HAPPEN AS WE ARE WAY TOO MOIST IN THE BOUNDARY LAYER WITH 6 INCHES OF RAIN HAVING FALLEN IN JULY. AS ICT POINTED OUT...WE ARE 2 INCHES ABOVE THEM IN THE RAINFALL DEPT THIS YEAR. MONSOON IS STILL QUITE STRONG IN THE SOUTHWEST WITH PERPETUAL TROPICAL MOISTURE FEED STILL EVIDENT ON WATER VAPOR. WHILE TROF IN THE WEST SHOULD HELP TO DRY OUT THE NRN ROCKIES...ABUNDANT CONVECTION OVER MOST OF WESTERN CO INDICATES THAT THE PARADE OF CONVECTIVELY GENERATED S/WS AND MID LEVEL MOISTURE WILL CONTINUE FOR THE FORESEEABLE FUTURE. LOW LEVEL JET STRENGTHENS OVER THE NEXT TWO NIGHTS...AND WITH MINOR S/W ALOFT...THERE SHOULD BE SOME AMOUNT OF CONVECTION OVERNIGHT SATURDAY. DDC 065/091 067/092 067 423 GCK 066/092 067/093 067 423 EHA 068/096 066/097 064 402 LBL 068/092 068/093 068 423 HYS 063/090 065/091 067 423 P28 070/092 070/092 069 223 MCAVOY/JOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 7:10 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 45 min |
| Aug 2, 7:54 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 46 min |
| Aug 2, 8:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 64 min |
| Aug 2, 8:28 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 47 min |
| Aug 2, 8:51 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 54 min |
| Aug 2, 8:55 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 50 min |
| Aug 2, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 43 min |
| Aug 2, 9:07 PM CDT | Severe Thunderstorm Warning | DDC | Edwards | 53 min |
| Aug 2, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee | 34 min |
| Aug 2, 9:15 PM CDT | Flash Flood Warning | DDC | Ford | 45 min |
| Aug 2, 9:15 PM CDT | Tornado Warning | DDC | Ford | 45 min |
| Aug 2, 9:22 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 68 min |
| Aug 2, 9:38 PM CDT | Tornado Warning | DDC | Ford, Gray | 37 min |
| Aug 2, 9:47 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 48 min |
| Aug 2, 9:50 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.